Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Kansas City, MO

May 20, 2018Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2018, 4:35 PM CDT for Bates County, Missouri. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 4:35 PM CDT (21:35 UTC)
Expired
May 20, 2018, 5:00 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:42 PM CDTTSTM WND DMGRich Hill, MOSEVERAL HEALTHY TRESS, 14-16 IN DIAMETER, SNAPPED ABOUT 3 FT ABOVE THE GROUND. THEY FELL OVER ROADWAYS AND SOME POWER LINES.
May 20, 4:42 PM CDTHAIL 0.25Rich Hill, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:32 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS53 KEAX 202135
SVREAX
MOC013-202200-
/O.NEW.KEAX.SV.W.0055.180520T2135Z-180520T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
435 PM CDT SUN MAY 20 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Bates County in west central Missouri...

* Until 500 PM CDT.

* At 434 PM CDT, a severe thunderstorm was located over Rich Hill,
  moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Rich Hill around 440 PM CDT.
  Butler around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3806 9438 3806 9451 3815 9449 3835 9432
      3821 9411 3805 9434
TIME...MOT...LOC 2134Z 220DEG 16KT 3810 9441 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cutter
1 follow-up statement
274 
WWUS53 KEAX 202151
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
451 PM CDT SUN MAY 20 2018

MOC013-202200-
/O.CON.KEAX.SV.W.0055.000000T0000Z-180520T2200Z/
Bates MO-
451 PM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN BATES COUNTY...

At 450 PM CDT, a severe thunderstorm was located near Rich Hill,
moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Butler around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3806 9438 3812 9442 3818 9443 3832 9428
      3821 9411 3805 9434
TIME...MOT...LOC 2150Z 226DEG 19KT 3817 9429 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cutter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:52 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 20, 1:52 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
152 PM CDT Sun May 20 2018

.Discussion...
Issued at 148 PM CDT SUN MAY 20 2018

Beneficial rains have been observed across areas mainly south of
I-70 as of the early afternoon. Totals have generally ranged from
a tenth to 1 inch for most of the area, while totals south of
Highway 50 have ranged from half an inch up to an inch and a half.
While no flooding concerns were observed, these more southern
areas could be sensitive to additional rainfall expected this
afternoon. Up to a half inch more is possible until the evening
time frame, with locally higher amounts possible. The forcing for
this subsequent round of activity will come in the form of
moisture convergence ahead of a frontal boundary stretched across
south central Kansas into central Oklahoma. A weak mid-level
impulse will also provide modest ascent to maintain rain showers
with embedded thunderstorms as the boundary pushes into the local
area. Expecting to see this line of activity to affect eastern
Kansas and western Missouri in the early afternoon, before pushing
through central and then eastern Missouri through the late
afternoon and early evening. While no widespread severe weather is
expected due to a stabilized local environment, some storms could
become organized enough to promote the potential for hail and
gusty winds, as pockets of clearing have been noted via visible
satellite imagery.

Low-level cloud cover will hold on through the overnight hours
before scattering out late Monday morning and afternoon. Weak
northwesterly surface flow will maintain near-seasonal high temps
Monday afternoon, though a ridging pattern through the mid-week will
bring a return of above-seasonable temps through the better part of
the work week. Would not be surprised to see some areas reach the 90
degree mark from Wednesday through the late week. There are some
chances of storm development throughout the week as weak
shortwaves trek across the ridge axis, with the most likely setup
for widespread precip holding off until Thursday. Weak wind fields
aloft during this time should moderate any chances of storms
becoming severe, though this trend will need to be monitored given
a progged unstable environment. Better chances for more organized
convection looks to hold off until the weekend time frame.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1213 PM CDT SUN MAY 20 2018

A second round of thunderstorms and rain showers will develop
early in the forecast period, though will be relatively broken in
coverage. This activity should diminish toward sunset. Cooler NW
surface flow later tonight should assist in the development of
MVFR ceilings overnight into Monday morning. Will need to monitor
the potential for IFR development as well during that time frame.
Dry conditions will persist heading into the end of the forecast
period and into Monday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, May 20, 4:53 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Sun May 20 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Sun May 20 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Several rounds of storms will be possible today. Morning storms are
 expected to remain sub-severe but may see small hail and gusty
 winds with stronger storms.

 Another round of storms will be possible this afternoon and evening.
 Some of the storms may become strong to marginally severe with hail
 and strong winds the primary concern...generally along and south of
 Highway 36.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Periodic rain and thunderstorm chances will continue through much of
 the week. Best chance for more widespread activity will occur later
 in the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 20, 10:41 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             MOUNT MORIAH            40.33N 93.80W
05/19/2018  E2.75 INCH       HARRISON           MO   EMERGENCY MNGR

            TIME RADAR ESTIMATED.

&&

32
Local storm report, May 20, 11:24 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     4 NW MILL GROVE         40.35N 93.63W
05/20/2018                   MERCER             MO   EMERGENCY MNGR

            MACHINE SHED DESTROYED. DEBRIS TOSSED
            SEVERAL HUNDRED FEET EAST. POWER POLES ALSO
            SNAPPED. TIME RADAR ESTIMATED.

&&

32
Local storm report, May 20, 11:44 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             2 N MODENA              40.33N 93.69W
05/20/2018  E2.75 INCH       MERCER             MO   EMERGENCY MNGR

            TIME RADAR ESTIMATED.

&&

32
Local storm report, May 20, 11:45 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     2 N MODENA              40.33N 93.69W
05/20/2018                   MERCER             MO   EMERGENCY MNGR

            HOME WINDOWS BROKEN. 4-5 TREES SNAPPED.
            WINDS ESTIMATED BY HOMEOWNER TO BE AT LEAST
            80 MPH.

&&

32
Special weather statement, May 20, 4:24 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
424 PM CDT SUN MAY 20 2018

MOZ053-202200-
Bates MO-
424 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BATES COUNTY UNTIL 500
PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Butler, Rich Hill, Hume and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Missouri.

LAT...LON 3806 9438 3806 9458 3809 9462 3835 9441
      3818 9415 3805 9434
TIME...MOT...LOC 2123Z 220DEG 16KT 3810 9447

Cutter

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:40 PM CDTSpecial Weather StatementEAXWorth50 min
May 19, 10:49 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth26 min
May 19, 11:14 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth61 min
May 19, 11:58 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan62 min
May 20, 12:47 AM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan61 min
May 20, 4:24 PM CDTSpecial Weather StatementEAXBates36 min
May 20, 4:58 PM CDTSevere Thunderstorm WarningEAXBates32 min
May 20, 5:29 PM CDTSpecial Weather StatementEAXHenry31 min
May 20, 5:42 PM CDTAreal Flood AdvisoryEAXBates3 hr
May 20, 5:56 PM CDTSpecial Weather StatementEAXHenry34 min
May 20, 6:27 PM CDTSpecial Weather StatementEAXPettis48 min
May 20, 6:29 PM CDTSpecial Weather StatementEAXPettis31 min
May 20, 6:54 PM CDTSpecial Weather StatementEAXPettis51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.